Thunderstorm Wind, Blount
- When
- July 5, 2:30 PM EST
- Where
- Blount County, 1.49 mi SSE of Springview
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.660, -84.070
A tree fell onto a barn.
Isolated afternoon thunderstorms during peak heating produced wind damage across parts of Tennessee.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Isolated afternoon thunderstorms during peak heating produced wind damage across parts of Tennessee.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 5, 12:13 PM EST, 2 hours 17 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Morristown TN 113 PM EDT Sun Jul 5 2020 .UPDATE... FOR 18Z AVIATION. && .DISCUSSION... The forecast is still largely on track with only minor edits made. Over the past 2 hours, observed temperatures have been running higher than previously forecasted. Hourly temperatures were raised for the next few hours with interpolation to afternoon temperatures from the previous forecast. Overall high temperatures were kept the same as current and future sky cover trends look to moderate the rate of temperature increase this afternoon. Although values remained largely the same, dew points were also updated with the latest, best performing model guidance. Sky cover was also increased to more than 50% from the central Cumberland Plateau into the Central Valley per latest satellite imagery. Diurnal cumulus development is still anticipated area- wide this afternoon, so the overall sky cover forecast was kept the same. Since specific areas of enhanced cumuliform development have yet to take place across the area, chance PoPs were kept the same into the afternoon to account for areal uncertainty of convective initiation/progression. BW && .AVIATION... 18Z TAF DISCUSSION. The current expectation is for a seasonally eventful TAF period with VCTS this afternoon into the early evening, along with reductions to MVFR and potentially IFR tonight. Currently, convection has initiated near and along higher terrain in east Tennessee and southwest Virginia with VCTS already being reported at TRI. The expectation is for further development by 19Z this afternoon with diurnal diminishing during the evening. With limited synoptic-scale features, winds largely remain light and variable into tonight. Based on occurrences from this morning, a similar meteorological environment, and more widespread convection expected today, patchy fog is anticipated with reduction to at least MVFR included in all 3 TAFs. Reduction to IFR was included at TRI based on stronger model guidance indication for calm winds and proximity with Boone Lake. The 11Z to 13Z timeframe is the most likely window for fog development at the sites, but future trends could indicate earlier development and possibly longer presence of fog. However, confidence is still not too high for extent and duration of impact. By midday tomorrow, diurnal cumulus development is expected ahead of more anticipated convection just after the TAF period. BW && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 71 90 71 86 71 / 20 30 30 80 30 Knoxville McGhee Tyson Airport, TN 71 91 70 88 71 / 20 30 20 60 30 Oak Ridge, TN 71 92 70 88 71 / 20 30 20 60 20 Tri Cities Airport, TN 68 90 67 88 67 / 20 40 10 50 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous Weather Outlook National Weather Service Morristown TN 321 PM EDT Sun Jul 5 2020 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-061930- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 321 PM EDT Sun Jul 5 2020 /221 PM CDT Sun Jul 5 2020/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated strong to possibly severe storms are possible each afternoon and early evening from Tuesday through Saturday. Main concern will be strong gusty winds and heavy rainfall with localized flash flooding possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
Special Weather Statement
National Weather Service Morristown TN
230 PM EDT Sun Jul 5 2020
VAZ002-051900-
Wise VA-
230 PM EDT Sun Jul 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WISE COUNTY UNTIL
300 PM EDT...
At 229 PM EDT, Doppler radar was tracking a strong thunderstorm over
Gaskill, or 7 miles west of Clintwood. This storm was nearly
stationary.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Pound.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3713 8255 3711 8254 3713 8270 3714 8268
3714 8267 3715 8265 3715 8264 3720 8255
TIME...MOT...LOC 1829Z 212DEG 2KT 3717 8259
JLBSpecial Weather Statement
National Weather Service Morristown TN
259 PM EDT Sun Jul 5 2020
TNZ012-051945-
Scott TN-
259 PM EDT Sun Jul 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCOTT COUNTY UNTIL
345 PM EDT...
At 259 PM EDT, Doppler radar was tracking a strong thunderstorm over
Helenwood, or near Oneida. This storm was nearly stationary.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Oneida, Huntsville, Helenwood, Winfield, Honey Creek State Park and
Big South Fork National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3653 8439 3638 8450 3642 8468 3644 8469
3651 8472 3660 8471
TIME...MOT...LOC 1859Z 199DEG 2KT 3645 8453
JLBSpecial Weather Statement
National Weather Service Morristown TN
304 PM EDT Sun Jul 5 2020
TNZ046-051930-
Northwest Carter TN-
304 PM EDT Sun Jul 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CARTER COUNTY UNTIL
330 PM EDT...
At 304 PM EDT, Doppler radar was tracking a strong thunderstorm over
Elizabethton. This storm was nearly stationary.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Johnson City, Elizabethton, Central, Pine Crest and Watauga.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3629 8219 3628 8221 3626 8226 3628 8233
3640 8229 3640 8228 3636 8216
TIME...MOT...LOC 1904Z 199DEG 2KT 3635 8224
JLBSpecial Weather Statement National Weather Service Morristown TN 309 PM EDT Sun Jul 5 2020 TNZ069-071-051945- Knox TN-NW Blount TN- 309 PM EDT Sun Jul 5 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL KNOX AND NORTHWESTERN BLOUNT COUNTIES UNTIL 345 PM EDT... At 309 PM EDT, Doppler radar was tracking a strong thunderstorm over Alcoa. This storm was nearly stationary. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Knoxville, Maryville, Alcoa, Louisville, Rockford, Eagleton Village, Friendsville and Wildwood. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3567 8390 3573 8411 3593 8408 3584 8377 TIME...MOT...LOC 1909Z 199DEG 2KT 3577 8398 JLB
Special Weather Statement
National Weather Service Morristown TN
310 PM EDT Sun Jul 5 2020
TNZ072-087-051945-
Blount Smoky Mountains TN-Southeast Monroe TN-
310 PM EDT Sun Jul 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BLOUNT AND EAST
CENTRAL MONROE COUNTIES UNTIL 345 PM EDT...
At 310 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Smoky Mountains-Twentymile Creek, or 14 miles northwest
of Robbinsville. This storm was nearly stationary.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Deals Gap.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3541 8413 3545 8412 3551 8405 3558 8398
3553 8382 3552 8385 3552 8388 3547 8392
3547 8394 3545 8397 3541 8401 3541 8402
3538 8401
TIME...MOT...LOC 1910Z 199DEG 2KT 3546 8400
JLBSpecial Weather Statement
National Weather Service Morristown TN
315 PM EDT Sun Jul 5 2020
TNZ068-071-086-052000-
Northwest Monroe TN-Loudon TN-NW Blount TN-
315 PM EDT Sun Jul 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LOUDON...
SOUTHWESTERN BLOUNT AND NORTHEASTERN MONROE COUNTIES UNTIL 400 PM
EDT...
At 315 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Maryville, moving northwest at 10 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Maryville, Vonore, Greenback, Friendsville, Fort Loudon State Park,
Citico Beach, Clover Hill, McGee Carson Peninsula, Talassee and
Tellico Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3558 8432 3581 8419 3567 8392 3550 8405
3548 8408
TIME...MOT...LOC 1915Z 115DEG 7KT 3563 8405The Knoxville radar (KMRX), 83 km away, was scanning. The volume nearest the first event began at 19:30 UTC.
7 thunderstorm wind. Local standard time, as filed.
A tree fell onto a barn.
Several trees and power lines were reported down.
A few trees were reported down.
Several trees were reported down.
A few trees were reported down.
A few trees were reported down.
Several trees reported down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2020Every state in 2020This day in weather historyWarnings in Tennessee, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891477, 891478, 891479, 891480, 891481, 891482, 891483.